Antidepressants effects all users differently, which is why some report weight gain from antidepressants, and others report body mass loss. While some might be tempted to find antidepressants without weight gain or loss side effects, these are rare. Here is what people should know about antidepressants and weight gain and loss.
Learn About How Antidepressants Affect Weight:
Weight Changes Due To Antidepressants
When it comes to taking medication for depression, users have to weigh the antidepressant pros and cons. This means carefully examining numerous antidepressant side effects.
Out of the many negative effects of use one might experience, body mass changes can be the most difficult to deal with. Because body image and mental health tend to be closely linked, changes in body mass can be problematic for these patients. Weight changes that come with depression medications can include body mass loss and gain. To use antidepressants without a doctor’s prescription for weight loss or gain is dangerous, as it is not their direct indications.
Do Antidepressants Cause Weight Gain?
Weight gain from antidepressants is a real side effect users can experience. However, not all depression medications directly cause users to gain weight. For example, TCAs have been linked to body mass increases. Thus many tricyclic antidepressant names are found on lists of medications that cause body mass gain. However, it isn’t that the medications cause the body to retain more calories and put on extra pounds automatically. Instead, it seems that users start to crave sweets. These cravings fuel unhealthy choices, which then result in the user increasing their body mass.
Another consideration is how depression impacts appetite. For many, a lack of appetite is a symptom of depression. As antidepressants begin to work, the user’s appetite can return, resulting in weight gain. Depending on how low the individual’s body mass was to begin with, this could be a good thing. For others, it may be problematic.
Why Do Antidepressants Cause Weight Gain?
In some cases, weight gain from antidepressants is a direct side effect of the medication. SSRI and SNRI antidepressants and weight gain as a side effect have been documented through various studies. What these studies have been unable to address is why they cause body mass to increase.
At best, there are hypotheses as to why these medications cause body mass gains. The leading one is that the medications have an impact on metabolism, slowing it down. However, there is no definitive research to back up this claim. Much like the therapeutic actions of these medications are unknown, how they cause body mass gains remains a scientific mystery.
Weight Gain Antidepressants List
Weight gain from antidepressants is more common than dropping pounds. Unsurprisingly, this means many depression medications are associated with increased body mass. Among them are:
- Amitriptyline (Elavil)
- Desipramine (Norpramin)
- Doxepin (Adapin)
- Imipramine (Tofranil-PM)
- Nortriptyline (Pamelor)
- Protriptyline (Vivactil)
- Trimipramine (Surmontil)
- Phenelzine (Nardil)
- Isocarboxazid (Marplan)
- Tranylcypromine (Parnate)
- Paroxetine (Paxil, Pexeva, Brisdelle) when used long-term
- Sertraline (Zoloft) when used long-term
- Fluoxetine (Prozac) when used long-term
- Citalopram (Celexa) when used long-term
- Mirtazapine (Remeron)
It is important that patients understand that body mass gains are not guaranteed, and when medication does result in increased body mass, it tends to be minimal. If their doctor strongly feels medication is needed, they should consider the benefits it could offer them more than the risk of weight gain.
Do Antidepressants Cause Weight Loss?
Some antidepressants can result in weight loss as one of their side effects. However, losing mass while taking depression medication does not mean it is due to the drug itself. For example, the atypical antidepressant mechanism of action is linked to body mass increases, yet people can lose pounds while taking medicines from this drug class.
Why Do Antidepressants Cause Weight Loss?
While some people may lose their appetite as part of their depression, others overeat because of their condition. As a result, when their depression symptoms begin to lift, they may eat less and choose healthier items, resulting in body mass decrease. Depressed individuals are also less likely to exercise and more likely to remain at home, sitting or laying down, than those who are not depressed. As they get better with medication, patients may move more and lose weight.
List Of Antidepressants That Cause Weight Loss
Whether weight loss is among the negative effects of antidepressants or the positive ones is up for interpretation by each patient. It is possible for the patient to work with their doctor to find a medication that is more likely to help them with their body mass goals.
Some antidepressants that cause weight loss include:
- Bupropion: Sold as Wellbutrin, it is an atypical antidepressant that sees about 28 percent of patients lose a noticeable amount of weight
- Fluoxetine: Known by the brand name Prozac, this SSRI tends to result in body mass loss when first taken but can cause gains when the user remains on it long term.
- Citalopram: Also known as Celexa, this SSRI has been found to help people control their appetite and eat less.
- Duloxetine: Marketed as Cymbalta, this SNRI has been shown to reduce appetite and prevent overeating.
- Venlafaxine: Known by the brand name Effexor, it is also an SNRI that has been demonstrated to lower appetite.
It is important that even if someone needs to lose pounds, they should not take antidepressant medications strictly for weight loss. Doing so can result in numerous unintended side effects, as well as misuse of the drugs. In this case, it is critical to find substance abuse treatment to prevent severe health hazards.
Antidepressants That Do Not Cause Weight Changes
Unfortunately, there are no antidepressants that do not cause weight gain or loss. However, there are medications that are known to have minimal impact on body mass. Patients are more likely to be able to use antidepressants without weight gain or loss if they are prescribed one of the following:
- Venlafaxine (Effexor)
- Sertraline (Zoloft)
- Vortioxetine (Trintellix)
- Bupropion (Wellbutrin)
- Amitriptyline (Elavil)
- Nortriptyline (Pamelor)
It is still possible that users will see body mass changes when taking these medications. Patients should stay in contact with their prescribing doctor to help manage symptoms of use.
How To Manage Weight Changes Caused By Antidepressants
There is no way to guarantee a person will not gain pounds while taking antidepressants. Just getting older often means putting on pounds, so there is a chance that increased weight will not be related to the medication.
There are some steps that users can take to avoid antidepressant weight changes.
- Do a proper weigh-in at a doctor’s office prior to starting treatment, so there is an accurate understanding of the starting weight.
- When feeling a desire to eat, stop to ask if it is from hunger, boredom, or another cause.
- If noticing an increase in hunger, get the doctor to see if this is a result of excess stomach acid being produced. If it is, address this. Excess stomach acid can produce hunger pains.
- Hydrate more often, as this can help curb sensations of hunger.
- Start the day with 30 grams or so of carbohydrates as this can spur serotonin production, which helps to curb appetite. Do not combine them with proteins or fat.
- Exercise often to help burn calories.
- If all else fails, speak with the prescribing doctor about alternative medications and dietary approaches.
Ultimately, the goal of treatment is to become a happier and healthier person. If a patient is gaining a significant amount of weight, they are unlikely to be happy or healthy.
Ending Antidepressants Misuse
If someone is experiencing the negative effects of use or has been abusing their medications, stopping antidepressants is critical. However, going cold turkey can be dangerous. Work with a drug rehabilitation center to end use without negative consequences.
- Berken GH, Weinstein DO, Stern WC. Weight gain. A side-effect of tricyclic antidepressants. Journal of Affective Disorders. 1984; 7(2): 133-8. https://www.ncbi.nlm.nih.gov/pubmed/6238068.
- LeWine H. Antidepressants cause minimal weight gain. Harvard health Publishing. 2016. https://www.health.harvard.edu/blog/antidepressants-cause-minimal-weight-gain-201406067202.